Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



Taimanov's surface evolution and
Bäcklund transformations for curves

Authors: Oscar Garay and Joel Langer
Journal: Conform. Geom. Dyn. 3 (1999), 37-49
MSC (1991): Primary 35Q51, 35Q53, 53A05, 53A35, 53A30
Published electronically: March 25, 1999
MathSciNet review: 1684040
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Taimanov's evolution of conformally parametrized surfaces in Euclidean space by the modified Novikov-Veselov equation is interpreted here (in the revolution case) using hyperbolic geometry and Bäcklund transformations for curves.

References [Enhancements On Off] (What's this?)

  • [C-I] A. Calini and T. Ivey, Bäcklund transformations and knots of constant torsion, J. Knot Theory and its Ramifications 7 (1998), p. 719. CMP 99:01
  • [Ch] B. Y. Chen, Some conformal invariants of submanifolds and their applications, Bol. Un. Mat. Ital. (4) 10 (1974). MR 51:6663
  • [G-P] R. Goldstein and D. Petrich, The Korteweg-de Vries hierarchy as dynamics of closed curves in the plane, Phys. Rev. Lett. 67 (1991), p. 3203. MR 92g:58050
  • [Iv] T. Ivey, Helices, Hasimoto surfaces and Bäcklund transformations, Preprint (1998).
  • [Ko] B. Konopelchenko, Induced surfaces and their integrable dynamics, Studies in Appl. Math. 96 (1996), p. 9. MR 96i:53011
  • [La] G. Lamb, Solitons and the motion of helical curves, 37 (1976), p. 235. MR 57:13250
  • [L-P 1] J. Langer and R. Perline, Poisson geometry of the filament equation, J. Nonlinear Sci. 1 (1991), p. 71. MR 92k:58118
  • [L-P 2] J. Langer and R. Perline, Local geometric invariants of integrable evolution equations, J. Math. Phys. 35 (1994), p. 1732. MR 95c:58095
  • [L-P 3] J. Langer and R. Perline, Curve motion inducing modified Korteweg-de Vries systems, Phys. Lett. A 239 (1998), pp. 37-49. CMP 98:10
  • [L-S 1] J. Langer and D. Singer, The total squared curvature of closed curves, J. Diff. Geom. 20 (1984), pp. 37-49. MR 86i:58030
  • [L-S 2] J. Langer and D. Singer, Curves in the hyperbolic plane and mean curvature of tori in 3-space, Bull. London Math Soc. 16 (1984), pp. 37-49. MR 85k:53006
  • [Ro] C. Rogers, Bäcklund transformations in soliton theory, in Soliton theory: a survey of results, ed. A. P. Fordy, St. Martin's Press, 1990. CMP 91:07
  • [Ta 1] I. Taimanov, Modified Novikov-Veselov equation and differential geometry of surfaces, Preprint November 1995 (da-ga 9511005), Translations Amer. Math. Soc., Ser. 2, 179, 1997. MR 98c:53071
  • [Ta 2] I. Taimanov, Surfaces of revolution in terms of solitons, Ann. Global Analysis and Geom. 15 (1997), pp. 37-49. CMP 98:04
  • [We] J. Weiner, On a problem of Chen, Willmore, et al., Indiana Univ. Math. J. 27 (1978), pp. 37-49. MR 57:7466

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (1991): 35Q51, 35Q53, 53A05, 53A35, 53A30

Retrieve articles in all journals with MSC (1991): 35Q51, 35Q53, 53A05, 53A35, 53A30

Additional Information

Oscar Garay
Affiliation: Department of Mathematics, Universidad Pais Vasco, Bilbao, Spain

Joel Langer
Affiliation: Department of Mathematics, Case Western Reserve University, Cleveland, Ohio 44106

Received by editor(s): October 28, 1998
Published electronically: March 25, 1999
Additional Notes: We wish to acknowledge the support of the Departamento De Educacion, Universidades E Investigacion, Gobierno Vasco, for J. Langer’s visit.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society